Essential oils are a class of volatile hydrocarbons that are extracted, typically by steam distillation, from a single type of plant. Each essential oil typically has one or more hydrocarbons that give the compound its aroma, therapeutic properties, and toxic profile. Historically, essential oils were used medicinally for a variety of ailments but fell out of favor in the early 20th century with the advent of evidence-based medicine. In the past decade, there has been a revived interest in the use of essential oils for medicinal purposes, and they are now widely available in many households thanks to the internet. This article focuses on a few of the most commonly used essential oils that have the greatest potential for toxicity.
Aspiration Risk – Because essential oils are hydrocarbons with low viscosity and low surface tension, they pose a significant aspiration risk. Aspiration of as little as 2mL may produce chemical pneumonitis.
Source: camphor laurel (Cinnamomum camphora)
Camphor typically causes abrupt onset of seizures with 20-30 minutes after ingestion. Oral and throat irritation occurs immediately after ingestion, followed by nausea and vomiting. Severe symptoms include agitation, confusion, delirium, and hallucinations. The ingestion of as little as 1 teaspoon of camphorated oil (20%) has been fatal to children. In 1982, the FDA limited any product containing more than 11% camphor as well as a ban on camphorated oil after numerous reports of fatalities.
Clove Oil (Eugenol)
Source: cloves (Syzygium aromaticum / Eugenia caryophyllata)
Eugenol produces glutathione depletion and hepatotoxicity in a similar manner as acetaminophen. Symptoms include lethargy, anion gap metabolic acidosis, and hepatotoxicity complicated by coagulopathy and hypoglycemia. n-Acetylcysteine has been shown to prevent the hepatotoxicity.
Eucalyptus Oil (Eucalyptol)
Source: blue gum tree (Eucalyptus globulus)
Eucalyptol causes rapid onset of lethargy, slurred speech, ataxia, nausea, and vomiting after ingestion. Rarely, seizures and coma can occur. Fatalities have been reported after ingestion of as little as 4mL.
Source: lavender (Lavandula species)
Lavender oil is typically distilled from one of four different Lavandula species. The main components of the oil are linalool, linalyl acetate, 1,8-cineole, β-ocimene, terpinen-4-ol, and camphor. The proportion of each ingredient is dependent on the species of plant. A case series reported the development of reversible gynecomastia in three pre-pubertal boys with negative endocrine evaluations. However, in vivo tests of lavender oil in a rat uterotrophic assay showed no evidence of estrogenic activity.
Tea Tree Oil (Melaleuca)
Source: tea tree (Melaleuca alternifolia)
Tea tree oil causes rapid onset of lethargy, confusion, ataxia, hypoventilation, and coma after ingestion of as little as 10mL. Patients do well with support care alone. No fatalities have been reported.
Thyme Oil (Thymol)
Source: common thyme (Thymus vulgaris)
Thymol has a strong corrosive effect on body tissue and can cause severe chemical burns. However, due to its local anesthetic properties, burns may be painless. Thymol is absorbed systemically after ingestion and dermal exposure. Systemic symptoms include agitation, confusion, seizures, coma, hypotension, cardiac dysrhythmias, methemoglobinemia, hemolytic anemia, and anion gap metabolic acidosis.
Alternative Names: checkerberry oil, sweet birch oil, groundberry oil, spicewood oil, teaberry oil
Source: multiple plants, originally eastern teaberry (Gaultheria procumbens)
Wintergreen oil contains methyl salicylate which has a pleasant, minty smell and taste, making it a significant hazard to children. One teaspoon of concentrated wintergreen oil (98%) is equivalent in salicylate content to 7 grams of aspirin, which has been a lethal amount in some case reports. Salicylate poisoning is characterized by diaphoresis, nausea, vomiting, tinnitus, hyperventilation, and a mixed respiratory alkalosis-metabolic acidosis. Severe toxicity is associated with mental status changes (lethargy and confusion), seizures, cerebral edema, acute respiratory distress syndrome, and coma.
This question prepared by: Justin Loden, PharmD, CSPI (Certified Specialist in Poison Information) Tennessee Poison Center
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222